Toxicity Of Ia Chemotherapy

Chemo Secrets From a Breast Cancer Survivor

Breast Cancer Survivors

Get Instant Access

The most common toxicity of patients receiving IA chemotherapy is ipsilateral periorbital erythralgia and visual loss, which in many cases can be dose-limiting [4-7,85,86]. Ophthalmological examination of affected patients suggests a toxic retinal vasculitis, with retinal arteriolar narrowing, hemorrhages, nerve fiber layer infarctions, and arterial phase leaks [31]. An anterior ischemic optic neuropathy may also occur in some patients [58]. The incidence of visual loss among the cases cited in this review was approximately 10-12 per cent for patients receiving a nitrosurea-based regimen and 5-8 per cent for those receiving a cisplatin-based regimen. Intra-arterial PCNU and HeCNU appear to have a higher incidence of visual loss than carmustine. Overall, the potential for visual loss appears to be greater for patients receiving IA carmustine and other nitrosoureas than for patients receiving cisplatin, carboplatin, or methotrexate. Visual loss is less likely when patients receive IA carmustine doses less than 150 mg/m2. Supraophthalmic delivery of IA drugs can reduce visual system injury, but cannot completely eradicate it. Visual loss can still occur in these patients with damage to the optic chiasm. For patients receiving IA cisplatin or carboplatin, no correlation has been noted for risk of visual loss and IA dose, infusion rate, or cumulative dose. In general, the potential for visual loss is less for IA carboplatin than for cisplatin or any of the nitrosourea drugs.

Hearing loss is a common form of toxicity in patients after IA cisplatin chemotherapy [4-7]. The deficit is often bilateral, but can be unilateral in some patients. In most studies, the incidence of symptomatic hearing loss is 5-15 per cent. However, the incidence is much higher (45-62 per cent) when serial audiometric testing is utilized [42]. Audiological testing usually demonstrates a bilateral, irreversible, dose-related loss in the 4000- to 8000-Hz frequency range. The affected frequencies are higher than what is required for conversational speech, so that most patients do not notice the deficit.

Neurological toxicity related to IA chemotherapy administration can be acute or chronic [4-7]. The most common acute neurological effects arise within 24-48 h of drug infusion and include seizure activity, confusional episodes, headaches, and focal deficits. For most studies, the risk of occurrence of an acute neurological event is 8-12 per cent. Supraophthalmic IA delivery of drug appears to be associated with a greater risk for acute neurological toxicity than infraophthalmic delivery [32,56]. In general, acute neurological toxicity is most likely to occur with IA carmustine (and other nitrosoureas) and cisplatin, and occurs less frequently with IA carboplatin and methotrexate.

Chronic neurological toxicity after IA chemotherapy is manifested by ipsilateral hemispheric white matter changes (i.e., leukoencephalopathy), and is noted in 8-10 per cent of patients [4-7,31,32,50,87-91]. This form of toxicity is most prevalent with carmus-tine, but has also been reported with other nitroso-ureas and cisplatin. The leukoencephalopathy can develop rapidly in up to 20 per cent of patients (i.e., 2-4 weeks) or may evolve more indolently as the patient receives further cycles of IA treatment. In the majority of patients, the white matter damage remains subclinical or manifests as mild cognitive deficits. However, the course can be more malignant in some patients, with progressive hemiparesis, memory loss, confusion, and seizure activity. The syndrome does not respond well to corticosteroids and can negatively impact on survival [4,5,50]. Histo-pathological evaluation of the leukoencephalopathy reveals confluent regions of coagulative necrosis of edematous white matter, foci of petechial hemorrhages and axonal swelling, and fibrinoid necrosis of small vessels [87,89,91]. The probability of leukoencephalopathy appears to be higher in patients receiving IA chemotherapy before or coincident with irradiation. This suggests a possible synergistic toxic interaction between radiotherapy and the high concentrations of regionally infused drug.

Was this article helpful?

0 0

Post a comment